Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Riverton, WY

January 7, 2021

NWS Riverton, WY issued this special weather statement at Jan 7, 2021, 3:48 PM MST. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 7, 2021, 3:48 PM MST (22:48 UTC)
Expired
Jan 7, 2021, 4:45 PM MST
In force
57 min
Issued by
NWS Riverton, WY

The radar

The Riverton/Lander radar (KRIW), 58 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

177 
WWUS85 KRIW 072248
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
348 PM MST Thu Jan 7 2021

WYZ018-019-072345-
Green Mountains and Rattlesnake Range-Lander Foothills-
348 PM MST Thu Jan 7 2021

...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHEASTERN FREMONT COUNTY...

At 346 PM MST, an area of heavy snow was located between Beaver Rim 
and Sweetwater Station, which is 18 miles west of Jeffrey City, 
moving east at 15 mph.

Locations impacted include...
Jeffrey City and Sweetwater Station. 

Visibilities will drop quickly to less than a quarter of a mile in
this area of heavy snow.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4234 10792 4256 10848 4272 10833 4269 10831
      4267 10830 4265 10828 4267 10825 4267 10822
      4270 10820 4254 10779
TIME...MOT...LOC 2246Z 289DEG 13KT 4254 10818 

$$

21

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Jan 7, 2:44 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Jan 7, 2:44 PM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
244 PM MST Thu Jan 7 2021

.SHORT TERM...(Tonight through Friday night)
Issued at 235 PM MST Thu Jan 7 2021

Complex trough is moving through the region this afternoon. A
negative tilt has occurred and 2 circulations are evident on
satellite loops. At 21Z, one is near Cody while another one is
near Lander. Snow showers have increased in coverage this
afternoon as a result of some instability along with the trough
passage. Forecast issue will be this trough tonight as it moves
through the area. Out west, the snow showers will be decreasing
after sunset, and should end by midnight. Accumulations will be 1
to 3 inches in the higher mountains with an inch or less in the
valleys, now through late evening. Along and east of the divide,
snow showers will occur this evening and into the overnight hours.
The snow showers bands will be capable of producing an inch or
more if they persist over a given location. Otherwise, light
snowfall expected tonight. Johnson and Natrona counties will see
the snow showers until daybreak Friday, while snow showers in the
Big Horn and Wind River basins decrease and end after midnight.
Low temperatures tonight will be in the teens and 20s east of the
divide, with single digits above and below zero in the western
valleys.

Friday will be dry for most places. Any snow showers in Natrona
and Johnson counties should end by mid morning, then decreasing
clouds there. High temperatures will be in the 30s with mainly 20s
in the west. Dry weather east of the divide Friday night. In the
west, some light snow will develop after midnight ahead of a weak
weather system that ends up in northern Utah at 12Z Saturday. Snow
amounts will be light with a few inches in the mountains and less
than an inch in the valleys of the west and southwest. Lows Friday
night will be in the teens to near 20 east of the divide with
single digits and teens in the west.

.LONG TERM...(Saturday through Thursday)
Issued at 235 PM MST Thu Jan 7 2021

Broad trough to be across the forecast area Saturday with shortwave
energy in northern Utah to begin the period. This shortwave will
track to southwest Colorado during the day Saturday brushing
primarily Sweetwater County Saturday morning as it does so. Have
adjusted blended precipitation chances to more closely match the
forecast QPF across mainly the southern half of Sweetwater County.
There should be enough moisture in weak upslope flow east of the
Continental Divide to bring extensive cloud cover throughout most of
Saturday morning. Would not be surprised if we could squeeze out
flurries in the morning in this regime. An upper ridge will build to
our west and move into the region later Saturday and Saturday night.
This ridge will fold over the forecast area Sunday and keep things
relatively quiet through at least Monday Night. Medium-range models
show good agreement in bringing a weak wave across the north Monday.
Very little impact anticipated from this wave with the exception of
perhaps some gusty northwest wind across favored areas of north
central Wyoming during the afternoon. Mid-level temperatures rise
Sunday and Monday with 700mb readings of -2C to -4C. Most areas will
see seasonal temperatures, but the east slopes of the Absaroka and
Bighorn mountain ranges will see a steady climb with highs in the
40s by Monday. Zonal flow then expected Tuesday and Wednesday with
the jet and associated energy remaining north of Wyoming. There may
be enough moisture to generate scattered light snow over far
northwest Wyoming, but this looks less than impressive at this time.
Temperatures will be on the rise both Tuesday and Wednesday with
700mb temperatures climbing to 0 to +2C. Daily highs should be above
normal and the same eastern mountain slopes will be in the 40s.
Breezy west to southwest wind in central and southwest Wyoming
Wednesday could boost readings a few more degrees. Models do show a
back door front for next Thursday, but the coldest air looks to
remain across the Northern Plains where a broad trough may develop
late next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday)
Issued at 235 PM MST Thu Jan 7 2021

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Upper-level low tracking into western Wyoming late this morning with
associated cold pool aiding instability. IFR/MVFR to continue
through much of the afternoon at KJAC, while other terminals remain
VFR. Showers could provide brief MVFR at KBPI or KPNA, but timing is
difficult and have continued VCSH. By 00Z/Friday, all terminals to
be VFR, although low-end VFR cloud deck is likely to linger
overnight at KJAC. Mountains will be frequently obscured between
KBPI and KJAC through 00Z/Friday, with occasional mountain top
obscurations after that time.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Aforementioned circulation will track to central Wyoming by
00Z/Friday. Instability showers are likely between about
23Z/Thursday and 04Z/Friday. Have added TEMPO groups to account for
this possibility, but areal extent and location of banded showers
is difficult. KRIW and KWRL may have the best shot at MVFR snow
showers during this time frame. KCPR will be a bit later as the
circulation moves east. Potential is certainly there for MVFR and
perhaps even IFR at KCPR between 06Z-12Z/Friday. Conditions will
improve from west to east late tonight with VFR at all terminals
by 14Z/Friday. Frequent mountain top obscurations between 00Z-
12Z/Friday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 235 PM MST Thu Jan 7 2021

Snow showers will continue over the west into this evening and
end by midnight. The southwest and south will stay dry tonight.
East of the divide, snow showers will occur tonight. Friday
morning snow showers will end in Johnson and Natrona counties by
late morning. Otherwise, it will be dry on Friday. Friday night
will be dry east of the divide. In the west, light snow will
develop around midnight Friday night and continue into Saturday
morning. Smoke dispersal Friday will be poor over most of the
area.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM...Jones
AVIATION...Jones
FIRE WEATHER...AR
Hazardous weather outlook, Jan 7, 12:51 PM MST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1251 PM MST Thu Jan 7 2021

WYZ001>020-022>030-081400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1251 PM MST Thu Jan 7 2021

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Rest of Today and Tonight

Light snow will spread east of the Continental Divide late
Thursday afternoon and evening. The best chance for snow
accumulations will be in Johnson and Natrona counties, where
roadways could become icy and slick around midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday Night and Saturday...A chance for light snow over far
western and southwest portions Friday night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report new snowfall totals.

In the hours before

Special weather statement, Jan 7, 3:48 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
348 PM MST Thu Jan 7 2021

WYZ018-019-072345-
Green Mountains and Rattlesnake Range-Lander Foothills-
348 PM MST Thu Jan 7 2021

...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHEASTERN FREMONT COUNTY...

At 346 PM MST, an area of heavy snow was located between Beaver Rim
and Sweetwater Station, which is 18 miles west of Jeffrey City,
moving east at 15 mph.

Locations impacted include...
Jeffrey City and Sweetwater Station.

Visibilities will drop quickly to less than a quarter of a mile in
this area of heavy snow.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4234 10792 4256 10848 4272 10833 4269 10831
      4267 10830 4265 10828 4267 10825 4267 10822
      4270 10820 4254 10779
TIME...MOT...LOC 2246Z 289DEG 13KT 4254 10818

21

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.